The story I am about to share with you is based on an experience that awoke a number of alarm bells about the concealed side effects of commonly prescribed drugs that go undetected for years or may never be detected at all if a physician is not alerted to them or is not on the guard for them.
The case will illustrate the challenges physicians face daily when dealing with symptoms that have a variety of causes.
The patient that made me realise this, was a female in her fifties with hypertension, raised cholesterol, diabetes, panic disorder,asthma, allergies and a premenstrual mood disorder.
She was on Zaartan 100mg for her hypertension, Atovastatin for cholesterol and fluoxetine for her moods and Trepiline for her panic disorder.
About two years ago she experienced a severe panic attack which left her with severe paralyzing spasms of her entire left side.
Ever since that episode she had frequent episodes of severe muscle spasms and pain, pain in the left shoulder joint, pain in the left elbow, left knee, ankle and back. The pain was associated with a severe burning sensation of her legs and feet, with a sensation of needles and pins.
The feet and elbow would become swollen with no obvious cause for the swelling. She felt constantly tired. Picking up a light parcel was sufficient to leave her with severe shoulder pains.
This went on for two years because there was no valid explanation for her symptoms as her symptoms were intermittent. She would be fine for a few days after which the symptoms would return with varying intensify.
Some times, the symptoms would be so severe that she would be totally incapacitated and depressed.
She then developed generalised itching all over her body, which was not relieved by the best antihistamine, rupanase at the time. I put down her itching to an allergy because she suffered from asthma and hayfever.
The only thing that gave her temporary relief for her pain and spasms was needling and soaking her feet in hot water with Epsom salts to relieve the swelling.
Soaking her feet had become a daily ritual. She could not wear any shoe because of the swelling, so deciding on what shoe to wear became a nightmare.
At one stage, the pain in her legs was so severe that she was unable to be relieved by the strongest analgesics.
To add to her and my misery was that there was not medical explanation for her symptoms.
I referred her to a foot specialist, out of desperation. He confidentially informed me that she had a very lax big toe, which could be fixed by a special cast. Three thousand Rand poorer, the cast did absolutely nothing to alleviate the pain. She only wore it once.
The needling technique I used to relieve the spasms was the only thing that gave her any relief from the excruciating pain because I was not keen on her becoming addicted to analgesics with codeine.
Analgesics, merely offer relief, but seldom address the cause and carry the added burden of addiction.
After a while, her symptoms were getting more frequent and her tiredness was becoming unbearable for someone, who was quite an active netball player right into her mid thirties.
She researched the side effects of Zaartan and presented me with print out. I was totally amazed by the side effects.
They included: pins and needle sensations, headache, rash and generalised itching, muscle cramps, spasms, feeling of extreme tiredness, wanting to sleep all the time, no energy for physical work, affects mental state, feeling of light headedness, joint pains and swelling of muscles.
I recalled having treated another patient, who complained that the Zartan made her weak, tired and made her joints ache.
I must admit not many patients on Zartan complained about these symptoms, so I suspected that her symptoms could be more likely due to her advancing age. I gave this patient the benefit of the doubt and changed her treatment and she settled.
When this patient presented to me asking me if it was not the Zaartan, l had to admit the side effects fitted her symptoms like a glove, so we stopped the Zartan completely.
Within the first day if stopping the Zartan, (losaartan), her pains, swelling, muscle spasms, itching and tiredness had all disappeared. She was back to her old bouncy self, that she was two years ago.
Ever since that, I interviewed two other females on Zartan for some time and they both admitted to experiencing tiredness, vague muscle pains swelling and hot flushes. Both were nursing sisters and put down their symptoms to age and menopause.
Ever since, I stopped their Zartan, they both felt much better and were more full of energy.
Muscle weakness can also be caused by statins because they deplete the body of a chemical Co q10, so muscle weakness due to losartan can be easily missed.
When patients, in their fifties or at any age with multiple chronic conditions, present with common symptoms like fatigue, tiredness or muscle pains, it is so easy to dismiss or attribute the symptoms to age or a lack of vitamins, when the real villain is the undetected uncommon side effects of prescribed medication.
After my patient’s experience, I researched other commonly used medications for hypertension and I discovered that a number of ACE inhibitors also have similar side effects as Zaartan or Losaartan.
The ACE Inhibitors have been used for over 40 years and I couldn’t help wondering how many other patients went through a similar experience to my patient and suffered in the process. Many of them must have been given a whole range of analgesics, non steroidal anti inflammatories, antihistamines, steroid injections and creams, antidepressants and vitamins when the real culprit was the rare side effects antihypertensive like Losaartan or an ACE inhibitor, which were hiding like a thief in the night, causing so much misery, without being detected.
The side effects are easily missed and will be missed because their are so many other conditions, like old age and allergies that display the same symptoms.
The lesson for me is to do a check list of side effects on every patient that is on these two groups of drugs for their medication.
Fortunately, not many patients have experience the rare side effects of these drugs because they are wonderful drugs not just for hypertension but for heart failure, so I wouldn’t advise anyone on these drugs to stop using them unless you are experiencing the rare and unbearable side effects of these drugs.
If one drug doesn’t work, one could change to another brand.
In the case of Losaartan and Zartan, the FDA has warned about the safety of these drugs.
This experience, has opened new vistas into my understanding of the commonly prescribed medication and to be aggressively alert to their side effects.
My advice to patients is: if you experience any of the symptoms mentioned, ask your doctor to review your treatment instead of suffering in silence.